Thunderstorm Wind, Shiawassee
- When
- August 10, 11:06 PM EST
- Where
- Shiawassee County, 1.71 mi SW of West Five Pts
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.980, -84.250
Trees were reported down.
A few severe thunderstorms impacted areas north of I-69.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few severe thunderstorms impacted areas north of I-69.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 10, 9:30 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1030 PM EDT Tue Aug 10 2021 .UPDATE... Attention remains turned upstream late this evening as an MCS tracks across western Lower Michigan. The relatively cooler waters of Lake Michigan attempted to stifle the system's feed of instability but the degree of cold pool organization looks to have been sufficient in sustaining the line until it reached the abundant instability in place over west Michigan. Latest SPC mesoanalysis advertises upwards of 3000 J/kg of SBCAPE across west Michigan with CIN beginning to fill in as nocturnal cooling commences. Severe Thunderstorm Watch 421 is in effect for the GRR CWA with trends being monitored for the need for a possible additional watch later for the east side of the state. There will however be a few mitigating factors for the severe threat this far downstream. One will be the transition from surface-based to primarily elevated instability. There is plenty of surface-based and mixed-layer CIN currently in place locally though some of this may erode as moisture continues to advect into the low-levels /dew points in the mid to upper 70s sit just on the doorstep over SW MI and N IN/. Elevated convection would dampen the wind threat by the time storms reach the local area - likely near or just after midnight. The other main limiting factor will be a lack of larger scale shear. The system has sustained itself so far on relatively low-end effective shear of 20 to 30 kt so this may be enough to carry it eastward. Even if the line doesn't hold together or storms mainly go elevated, pockets of gusty winds and heavy downpours remain threats overnight. && .PREV DISCUSSION... Issued at 748 PM EDT Tue Aug 10 2021 AVIATION... The warm front/moisture gradient has begun to advance northward into SE Michigan - currently positioned approximately WNW from Detroit to Lansing and into the Grand Rapids vicinity. FEW to SCT coverage of sub-5000 ft boundary layer clouds will exist south of this corridor as late day heating continues to capitalize on the moisture advection for the next couple hours. The front and instability axis continue to progress northward across the state tonight. Can't rule out a stray shower/storm before midnight but observations continue to suggest a midlevel cap and lack of forcing will prevent convective development. Prevailing VFR conditions with southwest wind mainly below 10 kt expected through the evening hours. Latest trends in guidance are providing some increasing confidence in upstream convection over Wisconsin progressing eastward along the instability gradient and into lower Michigan late tonight. Most likely timing suggests this activity reaches the local terminals around or shortly after midnight. Have refined the precip arrival a bit earlier in the TAFs and included the northern sites with the 00z forecast. Uncertainty remains regarding how well the storms will hold together across Lake Michigan and into SE Michigan tonight given the unfavorable nocturnal timing, though respectable elevated instability will likely remain in place. Have left thunder out of the forecast until higher confidence is attained. For DTW... Still plenty of uncertainty regarding shower/storm development overnight but best timing looks to center on a window between 05z and 10z. The instability gradient may progress north of DTW tonight which would keep the bulk of the activity to the north. MVFR conditions possible overnight, mainly within any convection. DTW THRESHOLD PROBABILITIES... * Low for ceilings of 5,000 feet or below overnight. * Low for thunderstorms overnight. PREV DISCUSSION... Issued at 357 PM EDT Tue Aug 10 2021 DISCUSSION... Afternoon wv satellite imagery and model height fields depict a weakening short wave ridge translating across the Great Lakes this afternoon between the eastward departing trough and the next larger scale system upstream. A weak bubble of high pressure is also indicated at the surface with the trailing frontal boundary stalled near the Ohio border. So far, mid level subsidence has been effective in capping off convection along/near the frontal zone, however the short wave ridge is decreasing amplitude while moving eastward. The resulting decrease in resistance to convection has allowed formation of a few showers and thunderstorms within the instability axis and are expected to continue through this evening limited to the Ohio border counties. Farther north, slightly lower surface Td north of the front has kept heat index in check despite increasing sunshine boosting temperatures toward highs in the mid 80s to near 90. Any storms lingering near the Ohio border this evening struggle to hold up against the loss of daytime heating and relative lack of larger scale support. This activity bows out to upstream storm trends and associated severe potential for SE MI later tonight into Wednesday morning. The pronounced upper level circulation entering northern Ontario has a colocated surface low with a cold front extending southward into the Midwest. This system is connected to the front stalled near the Ohio border which is set to move back north through Lower MI tonight. Clusters of storms from western upper MI to the MCV induced activity in northern MO perhaps just slightly clarify a few scenarios. The underlying theme is still guarding for a severe risk in SE MI as the instability axis, with preferred estimates of 0-1km CAPE averaging 2500 J/kg, builds north toward the stronger belt of westerlies with near 35 knots of 0-6 km bulk shear by 12Z Wednesday. As it stands at press time, the mix of surface based and elevated convection in far northern WI and the U.P. is expected to develop farther south into WI toward the eastern IA convection this evening and then move east into western Lower MI. This activity has a chance to reach the I-75 corridor with respectable intensity, possibly near severe shortly after midnight, but on a decreasing trend assuming it outruns the northward pace of the instability axis associated with the Ohio border boundary turned warm front. Meanwhile, the MCV supported convection continues eastward into the Ohio valley without much regard to near capping mid level temperatures and with little to no wind shear. That leaves the eastern IA storms as a wild card in terms of interaction with renewed moisture transport and development of nocturnal convection as 850-700 mb wind becomes stronger and increasingly backed late tonight into Wednesday morning. New storms developing overhead in Lower MI are then likely within the elevated theta-e gradient extending west to potentially more powerful development or expansion of ongoing storms near the IA/WI/IL border. This convection has the best chance to organize upscale and move into or brush Lower MI during Wednesday morning. Northward variations in placement of any MCS potential is possible if capping mid level temperatures influence nocturnal initiation or expansion, although this hasn't been a limiting factor over the last few nights. The bottom line here is to allow for storms near severe intensity early in the overnight from northern WI and then possibly Wednesday morning from progression of the IA/IL storms and/or the next round of nocturnal development. Damaging wind gusts remain the primary hazard this far east given the potential maturity of any organized storms by then. Heavy rainfall and localized flooding is also a continuing hazard given surface Td in the mid 70s to near 80 south of the front in observations through IL/IN/OH. The large scale pattern changes little during Wednesday as the current Midwest cold front washes out in favor of the system from central Canada. This leaves heat and humidity firmly in place for afternoon recovery and is likely the best chance for heat index reaching near the 100 F advisory criteria for some time during peak heating. This depends on the existence and pace of recovery from any outflow cooled air mass during the morning. Mid afternoon recovery is fully expected given consensus of model projections of 0-1 km CAPE rising to 3000 J/kg by afternoon as the next round of broad upper level height falls reach Lower MI. Storm predictability is limited by the nebulous pattern of surface features ranging from decaying outflow overhead to the varying estimates of eastward timing on the new Midwest cold front. The Slight Risk Day 2 SPC convective outlook highlights the favorable strength of the low level hodograph to also assist with storm organization combined with 0-6 km bulk shear around 30 knots Wednesday afternoon into the evening. The upstream cold front makes eastward progress Wednesday night and then stalls across Lower MI Thursday, a development that has a chance to shift concerns from severe convection to excessive rainfall. Mid to upper 70s surface Td projections combine with precipitable water near 2 inches for the depiction of a near tropical moisture supply feeding into the stall frontal zone. The front pauses Thursday while waiting on the final push of upper level flow to move through early Friday leading to cooler and less humid conditions for the weekend. MARINE... Unsettled weather continues through mid-week with several rounds of showers and thunderstorms to impact the Great Lakes during this period. Aside from locally enhanced winds and waves in any thunderstorms, overall gusts remain limited to around 20 kts as the warm/humid air mass overhead continues to enforce a stable near- surface layer across the marine zones. Southwesterly flow regime continues through Thursday before the passage of a trailing cold front, in which winds gradually shift to the northwest for the weekend. Conditions to dry out by the end of the work week and into the weekend as high pressure expands into the Great Lakes region. HYDROLOGY... Hot and humid air continues to supply fuel for multiple rounds of showers and thunderstorms during the midweek period. The next round of rain moves in tonight after midnight and is expected to last into Wednesday morning. Brief downpours could lead to a quick quarter to half inch of rainfall. Additional rainfall is possible Wednesday afternoon into Thursday morning with some locally higher totals plausible given the high moisture content in place. Highest amounts will occur within any thunderstorms or areas that receive multiple rounds of storms, leading to localized rainfall amounts in excess of one inch. This may lead to some minor flooding of poor drainage areas. A cold front stalls over the region during Thursday which could enhance excessive rainfall and flooding potential into Thursday night. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && UPDATE.......TF AVIATION.....TF DISCUSSION...BT MARINE.......MV HYDROLOGY....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 407 PM EDT Tue Aug 10 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 407 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight Thunderstorms have potential to reach severe intensity later tonight into Wednesday morning. Damaging wind of 60 mph or greater is the primary hazard followed by locally heavy rainfall and minor flooding of poor drainage areas. The risk of severe storms is greatest from midnight to 4 am as activity moves in from the west followed by some decrease in strength after 4 am through Wednesday morning. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions maintain the potential for thunderstorms Wednesday, Wednesday night and Thursday. The risk for storms to become severe will exist, particularly during the late afternoon and evening hours. In between thunderstorms, it is possible for heat index approaching 100 degrees both Wednesday afternoon and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not currently planned for late tonight and Wednesday. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 407 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Thunderstorms have potential to reach severe intensity later tonight into Wednesday morning. Damaging wind of 50 knots or greater is the primary hazard followed by locally heavy rainfall. The risk of severe storms is greatest from midnight to 4 am as activity moves in from the west followed by some decrease in strength after 4 am through Wednesday morning. A west to east storm motion of 35 knots is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions maintain the potential for thunderstorms Wednesday, Wednesday night and Thursday. The risk for storms to become severe will exist, particularly during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not currently planned for late tonight and Wednesday. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR/BT
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1153 PM EDT Tue Aug 10 2021
MIZ060-061-068-069-075-110445-
Shiawassee MI-Livingston MI-Genesee MI-Oakland MI-Washtenaw MI-
1153 PM EDT Tue Aug 10 2021
...Gusty showers will impact portions of western Oakland,
Shiawassee, Livingston, Genesee and Washtenaw Counties through 1245
AM EDT...
At 1152 PM EDT, Doppler radar was tracking strong showers along a
line extending from near Elsie to near Lansing to 9 miles southeast
of Albion. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong showers will be near...
Owosso and Henderson around 1210 AM EDT.
Corunna around 1215 AM EDT.
Fowlerville around 1220 AM EDT.
Howell, Manchester, New Lothrop and Lennon around 1225 AM EDT.
Montrose and Oak Grove around 1230 AM EDT.
Flushing, Brighton and Swartz Creek around 1235 AM EDT.
Flint, Hartland, Mount Morris and Beecher around 1240 AM EDT.
Ann Arbor, Saline, Milford, Milan, Davison, Burton and Crossroads
Village around 1245 AM EDT.
Other locations impacted by these showers include Whittaker,
Plainfield, Rankin, Hudson Mills Metropark, Holly State Recreation
Area, Commerce, Delhi Mills, Pleasant Lake, Rose Center and Pinckney
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4313 8436 4313 8393 4322 8393 4322 8346
4268 8346 4244 8349 4243 8355 4209 8354
4208 8413 4277 8416 4278 8437
TIME...MOT...LOC 0352Z 272DEG 42KT 4309 8446 4266 8449 4219 8458
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TFThe Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were reported down.
A large tree was blown down.
Trees reported down on wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979862, 979865, 979863, 979864.